Jump to content

Insomnia Again-What Works For You?


bkweavers
 Share

Recommended Posts

I searched for answers to insomnia issues and couldn't find anything helpful for our situation so sorry if I'm repeating a question. My teenage daughter is having problems with sleep. It's been probably 6 months that she's been taking 10mg of melatonin for sleep. Since school started, she's also been taking Benadryl. Along with insomnia, she's having problems with fatigue during the day which also tends to make her dizzier at times. I think it might be the Benadryl so I'm wondering if there's something else that has worked for others. She already takes Xanax for headaches which doesn't seem to helping either. It does seem to me that when she gets enough sleep that she doesn't have as many headaches.

Brenda

Link to comment
Share on other sites

Has she been checked for sleep apnea? 30% of patients with dysautonomia have it, so I would go to a sleep specialist. I take Clonazepam for sleep, and have a prescription for Ambien, if I really need it. I have sleep apnea, and I have improved immensely having a Cpap machine. I am more alert during the day, and I now sleep through the night. I would be up for hours every night, because of the apnea and my tachycardia, and irregular heart rhythm.

Link to comment
Share on other sites

Brenda,

Sorry she's going through this. Me too. I went through a spurt of hypersomnia (5 days of sleeping for 20 hours a day). Now I'm on a stretch of insomnia (2 wks with only 3-4 hrs per day). I wish I had a good answer for you. I can't use sleep meds...they give me night terrors. Benedryl does help but I get the dizzy effects the next day. I have found that when I have to take my Donnatal for my stomach I have normal sleep patterns because its calms my whole body but that's not a solution because its addictive.

Link to comment
Share on other sites

So sorry to hear this is happening to her. I agree get checked for the apnea. But I also suffer from insomnia. I just finished a week of only sleeping 2-3 hours a night. I was a reck for that week. Now I'm sleeping OK. It seems like it happens to me at least once a month. Good luch and keeping your daughter in my thoughts and prayers.

Link to comment
Share on other sites

Hello again. This thread got me thinking. I have used a homeopathic tablet in the past called Formula 303 for back spasms. It has a mild sedative effect but I was able to take it and feel fine when I woke the next day. It contains Valerian, passion flower, and magnesium. I just Googled it and it looks like it is easy to get online. I also have a homeopathic pharmacy that sells it near me. Maybe this might be an option for some of us with insomnia. I will say up front...I have no idea what the implications are with POTS. I can only share my experience.

Link to comment
Share on other sites

Watch the magnesium Katybug, because it can lower your B/P. Also valerian upset my stomach, and passion flower can cause depression nervousness, and stimulate the nervous system. Just a bit of warning. :o

Link to comment
Share on other sites

The thing about melatonin is that your body produces it naturally, but not if you're exposed to blue light in the evenings. I use darkness therapy, which involves blocking all blue light in the evening in order to stimulate melatonin production. When I took melatonin tablets, they didn't do a thing for me, probably because I was still exposed to blue light before bedtime (computer screens emit an awful lot of blue light, as do TVs - think of the blue glow you see if you walk past a house where the TV is on in a dark room). Darkness therapy works as well for me as a good sleeping tablet, without any side effects or risks. I ended up putting together a small website about it here.

I wouldn't touch Ambien with a barge pole, it's dangerous stuff. In my case, it made me hallucinate badly, and I was exceptionally groggy for the next week. Benzodiazepines do the job for me, but they're highly addictive, and I would never use temazepam for more than 3 nights running, in emergencies. Gabapentin improved my sleep while I was on it and caused the most horrendous insomnia when I came off it, which was still affecting my sleep months later (massive withdrawal problems), so I wouldn't recommend that either.

You know that teenagers naturally run on a different sleep cycle, right? It's very common for them to have Delayed Sleep Phase Syndrome, which I have as an adult too. There was a study run on fixing teenagers' sleep cycles using both exposure to bright blue light, and amber glasses which blocked blue light, at the appropriate times in the morning. I don't often hear about using blue-blocking glasses in the morning, but if you're getting up that much too early for your body clock it makes sense. Rather oddly, the study did not incorporate using blue-blocking glasses in the evening, which would also have done the trick, but I suppose that would have been too many factors to include in one study.

Link to comment
Share on other sites

Thanks for the suggestions everyone. I have to agree with Batik in that I'm very leery of Ambien. My neighbor used to take it cause of shift work and not sleeping well and he had bad hallucinations on it. I also agree with Batik on teenagers having different sleep cycles. The problem is that our schools don't seem to know that or care! I read research saying that schools should begin later for middle and high schoolers and early for elementary school aged children. Unfortunately, our school is the opposite although Liz's school day for her begins at 9am. Once she is asleep, she sleeps through the night without waking up constantly so I don't know if I'm ready to have a sleep study done. If worst comes to worst, we may just have to get rid of one of her morning classes and see if she can take it in the afternoon or online.

Brenda

Link to comment
Share on other sites

So I took the Formula 303 the last couple of nights to see if it helped/what side effects I would have. It didn't make me fall asleep as quickly as sleep meds or benedryl, I did fall asleep faster than without it. I also felt more rested in the morning. I did not have any of the POTS hang over dizziness that I have with benedryl and no horrible dreams //night terrors like I have with sleep meds. I have low blood pressure normally and I don't seem to have a problem with tako again just my experience but it may be an option for some of us. We all react differently to different things.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...